# SDR CA080710005

- Difficulty date: July 8, 2008
- Submitted: November 3, 2008
- Operation: General aviation
- Engine: Pwa R985AN14B
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Exhaust Valve
- Condition: Damaged
- Location: Engine
- Part time: 1,513 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: R, E
- Precautionary procedure: O

## Discrepancy

(CAN) EXHAUST VALVE BROKE/SEPARATED DURING FLIGHT. BASE OF VALVE STAYED IN COMBUSTION SECTION OF CYLINDER AS ENGINE RAN CAUSING DAMAGE TO PISTON, AND UPPER CYLINDER COMBUSTION CHAMBER. PILOT REPORTED DECREASE IN POWER/VIBRATION AND UPON THROTTLING BACK, AN INCREASE IN VIBRATION.  ACFT LANDED WITHOUT INCIDENT. CYLINDER HEAD FOUND TO HAVE BEEN BROKEN OFF, MOST OF CYLINDER PARTS RECOVERED IN COWLING EXCEPT FOR EXHAUST SYSTEM. LOWER EX VALVE BASE SHOWS SIGN OF HAVING BEEN CRUSHED ABOVE PISTON REPEATEDLY UNTIL CYLINDER FAILED. UNKNOWN AS TO IF EXHAUST VALVE WAS REPLACED NEW, WITH SERVICEABLE, OR OVERHAULED AT LAST ENGINE OVERHAUL.
